Alert archive / North Carolina / Tornado Warnings in 2008
Tornado Warning 10, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Apr 1, 2008, 11:02 AM EDT for Craven County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2008, 11:02 AM EDT (15:02 UTC)
- Expired
- Apr 1, 2008, 11:30 AM EDT
- In force
- 28 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Craven County, NC
The radar
The Morehead City radar (KMHX), 35 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 011502
TORMHX
NCC049-011530-
/O.NEW.KMHX.TO.W.0010.080401T1502Z-080401T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1102 AM EDT TUE APR 1 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL CRAVEN COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITIES OF...NEW BERN...JAMES CITY...
* UNTIL 1130 AM EDT
* AT 1058 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR RHEMS...OR
ABOUT 10 MILES SOUTHWEST OF JAMES CITY...MOVING NORTHEAST AT 30
MPH.
* THE TORNADO WILL BE NEAR...
BRICES CREEK AND TRENT WOODS BY 1110 AM EDT...
RIVERDALE...NEW BERN AND 7 MILES NORTHWEST OF CROATAN BY 1115 AM
EDT...
JAMES CITY BY 1120 AM EDT...
FAIRFIELD HARBOR BY 1125 AM EDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3492 7710 3506 7711 3507 7712 3505 7718
3509 7720 3520 7697 3516 7697 3515 7699
3510 7694 3501 7697 3498 7693
TIME...MOT...LOC 1502Z 243DEG 26KT 3501 7714
$$
111 follow-up statement
000
WWUS52 KMHX 011526
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1126 AM EDT TUE APR 1 2008
NCC049-011536-
/O.EXP.KMHX.TO.W.0010.000000T0000Z-080401T1530Z/
CRAVEN NC-
1126 AM EDT TUE APR 1 2008
...THE TORNADO WARNING FOR CENTRAL CRAVEN COUNTY EXPIRES AT 1130 AM
EDT...
THE SEVERE WEATHER HAS PASSED AND THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 3492 7710 3506 7711 3507 7712 3505 7718
3509 7720 3520 7697 3516 7697 3515 7699
3510 7694 3501 7697 3498 7693
TIME...MOT...LOC 1526Z 243DEG 26KT 3509 7695
$$
11
#
#What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Apr 1, 9:18 AM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 1, 9:18 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
918 AM EDT TUE APR 1 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH FROM THE W TODAY...THEN SAG
SE ACROSS THE REGION TONIGHT AND EARLY WED. HIGH PRES WILL BUILD
INTO THE AREA FROM THE N WED AFTERNOON AND NIGHT. THE HIGH WILL MOVE
OFFSHORE THU ALLOWING A WARM FRONT TO MOVE ACROSS THE AREA FROM THE
S THU AND THU NIGHT. A COLD FRONT WILL APPROACH THE AREA LATE
FRI..THEN STALL OVER EASTERN NORTH CAROLINA FRIDAY NIGHT. LOW
PRESSURE WILL DEVELOP AND MOVE NORTHEAST ALONG THE FRONT
SAT...PUSHING THE FRONT OFF THE COAST SAT NIGHT. HIGH PRESSURE WILL
BUILD OVER THE AREA SUN AND MON.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AXIS OF HIGHER DEWPOINTS COVERING THE COASTAL PLAINS AND EAST TO
NEAR HIGHWAY 17. THIS COINCIDES WITH BEST INSTABILITY AND
ANTICIPATE HAVING BEST THREAT OF THUNDER...WITH POSSIBLY GUSTY
WINDS THIS AFTERNOON. THERE WILL BE ENOUGH BREAKS IN THE CLOUDS TO
ALLOW FOR ADDITIONAL HEATING AND INSTABILITY. SPC HAS AREA IN SEE
TEXT STATUS AND GIVEN MODIFIED CAPE VALUES OF AROUND 1800 AND LIS
AROUND -6...POTENTIAL DOES EXIST FOR SOME LOCALLY STRONG TSTMS.
PRECIPITABLE WATER AT 1.4 INCHES AND GIVEN ALIGNMENT OF DEWPOINT
AXIS...SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AS TRAINING MAY
OCCUR. WILL ISSUE UPDATE TO REMOVE MORNING WORDING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
NAM AND GFS DIVERGE ON PCPN FCST FOR TONIGHT ALTHOUGH NOT MUCH
DIFFERENCE IN MOS POPS. GFS INDICATES THREAT OF PCPN ALL NIGHT WHILE
NAM DRIES UP PCPN THIS EVENING...THEN HAS SCT ACTIVITY WITH FRONT
OVERNIGHT. GIVEN MOIST REGIME...STUCK WITH PREVIOUS FCST OF HIGHER
POPS THIS EVENING...DIMINISHING FROM W OVERNIGHT. FRONT WILL STALL
JUST S OF AREA WED AND WED NIGHT WITH MODELS INDICATING CONTINUED
PCPN THREAT ALONG AND JUST N OF STALLED BNDRY. HIGHER CHC POPS ON
THUR AS BNDRY LIFTS N. MOS BLEND FOR TEMPS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
MINOR ADJUSTMENTS TO TEMPS FRI-SUN...OTRW NO CHANGES TO PREVIOUS
FCST. MOIST PATTERN CONTINUED FRI-SAT...THEN SOME DRYING EXPECTED
SUN-MON WITH HIGH PRES BUILDING IN BEHIND FRONT.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
HIGH PRES CENTERED OVER THE WRN ATLANTIC WILL CONTINUE TO BRING
MOIST SLY FLOW ACROSS RTES THROUGH THE TAF PERIOD. SCT SHOWERS
WILL CONTINUE ACROSS THE REGION THIS MORNING WITH CIGS FLIP
FLOPPING FROM MVFR TO VFR TO OCCASIONAL IFR IN HEAVY SHOWERS.
STRONG LOW LEVEL SLY FLOW WILL MIX TO THE SURFACE LATE THIS
MORNING THROUGH EARLY EVENING BRINGING GUSTS INTO THE MID-UPR 20
KT RANGE. INSTABILITY AND FORCING WILL INCREASE THIS AFTERNOON AS
A SHORTWAVE MOVES ACROSS THE REGION LEADING TO A CHANCE OF TSTMS
ACROSS THE REGION THAT WILL CONTINUE THROUGH MID EVENING. A COLD
FRONT WILL APPROACH RTES LATE TONIGHT.
THE COLD FRONT WILL PUSH SE ACROSS RTES EARLY WED WITH WINDS
SHIFTING TO N-NE AS HIGH PRES BUILDS IN FROM THE N. MOIST SWLY
FLOW ALOFT WILL CONTINUE TO BRING CLOUDS ACROSS THE REGION BUT
SOUNDINGS INDICATE CIGS WILL REMAIN VFR THROUGH WED NIGHT. A WARM
FRONT LIFTS N ACROSS RTES THU SPREADING SHOWERS ACROSS THE REGION
AND COULD SEE A PERIOD OF MVFR/IFR CIGS/VSBYS. WE WILL BE IN THE
WARM SECTOR THU NIGHT/FRI WITH MOIST SLW FLOW CONTINUING ACROSS
THE REGION BUT EXPECT MAINLY VFR/MVFR CIGS. ANOTHER COLD FRONT
WILL PUSH ACROSS RTES SAT BRINGING PERIODS OF MVFR TO OCCASIONAL
IFR CONDITIONS.
&&
.MARINE...
STRONG HIGH PRES CONTINUES TO SLOWLY MOVE E ACROSS THE WRN
ATLANTIC TODAY WHILE AN AREA OF LOW PRES LIFTS INTO THE GREAT
LAKES BRINGING MODERATE SLY FLOW ACROSS THE WATERS. WINDS WILL BE
STRONGEST FROM DIAMOND SHOALS N WHERE 20-25 KT SLY WINDS ARE
EXPECTED TO CONTINUE WITH MAINLY 15-20 KT ELSEWHERE. THE
PERSISTENT LARGE FETCH AROUND THE HIGH PRES COMBINED WITH MODERATE
SLY FLOW WILL CONTINUE TO BRING INCREASED SEAS ACROSS THE WATERS
RANGING FROM 6-10 FT...HIGHEST ACROSS THE CENTRAL WATERS. A COLD
FRONT WILL PUSH ACROSS THE WATERS EARLY WED WITH STRONG CAA
DEVELOPING IN NELY FLOW AS HIGH PRES BUILDS IN FROM THE N BRINGING
20-25 KT WINDS WED INTO THU. A WARM FRONT WILL LIFT N ACROSS THE
WATERS THU WITH MODERATE S-SWLY FLOW RETURNING ACROSS THE WATERS
THROUGH SAT. A SERIES OF LOW PRES SYSTEMS WILL LIFT NW OF THE
REGION FRI AND FRI NIGHT WITH A COLD FRONT EVENTUALLY PUSHING
ACROSS THE REGION SAT. MODELS IN FAIRLY GOOD AGREEMENT THROUGH
FRI AND USED A BLEND FOR WINDS AND FOLLOWED CLOSELY TO WAVE WATCH
FOR SEAS. SUFFICIENT DIFFERENCES AMONG MODELS REGARDING TIMING
AND STRENGTH OF LOW PRESSURES TO THE NW FRI NIGHT/SAT AND FOLLOWED
CLOSER TO THE HPC SOLUTION AND UNDERCUT WAVE WATCH BY A FEW FEET
AS GFS IS MUCH STRONGER WITH THE SYSTEMS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR AMZ150-152-
154-156-158.
&&
SYNOPSIS...JBM
NEAR TERM...CTC
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...SJ/SK
MARINE...SJ/SKHazardous weather outlook, Apr 1, 5:02 AM EDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 502 AM EDT TUE APR 1 2008 NCZ029-044>047-079>081-090>095-098-103-104-020915- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 502 AM EDT TUE APR 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A COLD FRONT THIS AFTERNOON AND TONIGHT. A FEW OF THE THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 1, 9:56 AM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 956 AM EDT TUE APR 1 2008 NCZ098-011445- ONSLOW- 956 AM EDT TUE APR 1 2008 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 1045 AM EDT... AT 1000 AM EDT...THERE WERE STRONG THUNDERSTORMS 12 MILES NORTHWEST OF NORTH TOPSAIL BEACH...MOVING NORTHEAST AT 25 MPH. LOCALIZED WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THE MAJOR THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL...WHICH COULD CAUSE PERIODS OF REDUCED VISIBILITY AND PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. AREA ROADWAYS THAT WILL IMPACTED INCLUDE HIGHWAY 17...24....AND 258. THE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR HAWS RUN...NEW RIVER AIR STATION...JACKSONVILLE...HALF MOON...RICHLANDS...SNEADS FERRY...AND SWANSBORO. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 21
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 10:39 AM EDT | Tornado Warning | MHX | Jones, Onslow | 36 min |
Nearby
Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.